Revista Matemática Iberoamericana

Uniformly convex operators and martingale type

Jörg Wenzel

Full-text: Open access

Abstract

The concept of uniform convexity of a Banach space was generalized to linear operators between Banach spaces and studied by Beauzamy. Under this generalization, a Banach space $X$ is uniformly convex if and only if its identity map $I_X$ is. Pisier showed that uniformly convex Banach spaces have martingale type $p$ for some $p>1$. We show that this fact is in general not true for linear operators. To remedy the situation, we introduce the new concept of martingale subtype and show, that it is equivalent, also in the operator case, to the existence of an equivalent uniformly convex norm on $X$. In the case of identity maps it is also equivalent to having martingale type $p$ for some $p>1$. Our main method is to use sequences of ideal norms defined on the class of all linear operators and to study the factorization of the finite summation operators. There is a certain analogy with the theory of Rademacher type.

Article information

Source
Rev. Mat. Iberoamericana, Volume 18, Number 1 (2002), 211-230.

Dates
First available in Project Euclid: 18 February 2003

Permanent link to this document
https://projecteuclid.org/euclid.rmi/1045578698

Mathematical Reviews number (MathSciNet)
MR1924692

Zentralblatt MATH identifier
1021.46006

Subjects
Primary: 46B03: Isomorphic theory (including renorming) of Banach spaces
Secondary: 47A30: Norms (inequalities, more than one norm, etc.) 46B07: Local theory of Banach spaces

Keywords
Banach spaces linear operators martingale type martingale subtype superreflexivity uniform convexity summation operator

Citation

Wenzel, Jörg. Uniformly convex operators and martingale type. Rev. Mat. Iberoamericana 18 (2002), no. 1, 211--230. https://projecteuclid.org/euclid.rmi/1045578698


Export citation

References

  • Beauzamy, B., Opérateurs uniformément convexifiants. Studia Math. 57 (1976), 103--139.
  • Beauzamy, B., Introduction to Banach spaces and their geometry. North-Holland Mathematics Studies 68. North-Holland, second edition, 1985.
  • Bourgain, J., Kalton, N., and Tzafriri, L., Geometry of finite dimensional subspaces and quotients of $L_p$. In Geometric aspects of functional analysis, Israel 1987--88. Lect. Notes in Math. 1376, 138--175, 1989.
  • Davis, W., Figiel, T., Johnson, W. B., and Pełczyński, A., Factoring weakly compact operators. J. Func. Anal. 17 (1974), 311--327.
  • Day, M. M., Some more uniformly convex spaces. Bull. Amer. Math. Soc. 47 (1941), 504--507.
  • Enflo, P., Banach spaces which can be given an equivalent uniformly convex norm. Israel. J. Math. 13 (1972), no. 3--4, 281--288.
  • Heinrich, S., Finite representability and super-ideals of operators. Dissertationes Math. (Rozprawy Mat.) 172 (1980), 37 p.
  • Heinrich, S., Ultraproducts in Banach space theory. J. Reine Angew. Math. 313 (1980), 72--104.
  • Hinrichs, A., Operators of Rademacher and Gaussian subcotype. Forschungsergebnisse der FSU Jena.
  • James, R. C., Super-reflexive Banach spaces. Canad. J. Math. 24 (1972), no. 5, 896--904.
  • Lindenstrauss, J., On the modulus of smoothness and divergent series in Banach spaces. Michigan. Math. J. 10 (1963), 241--252.
  • Lindenstrauss, J. and Pełczyński, A., Absolutely summing operators in $\mathcalL_p$-spaces and applications. Studia Math. 29 (1968), 275--326.
  • Pietsch, A. and Wenzel, J., Orthonormal systems and Banach space geometry. Cambridge University Press, 1998.
  • Pisier, G., Martingales with values in uniformly convex spaces. Israel J. Math. 20 (1975), no. 3--4, 326--350.
  • Wenzel, J., Haar type ideal norms of diagonal operators. Preprint. |http://www.minet.uni-jena.de/~wenzel/example.dvi|.